Alert archive / California / Wind Advisories in 2024

Wind Advisory 14, NWS San Diego, CA

March 11, 2024Riverside County, San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Mar 11, 2024, 3:56 AM PDT for Riverside County, San Bernardino County, California. It took effect at Mar 12, 2024, 3:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2024, 3:56 AM PDT (10:56 UTC)
In effect from
Mar 12, 2024, 3:00 PM PDT
Expired
Mar 13, 2024, 12:00 AM PDT
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS76 KSGX 111056
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
356 AM PDT Mon Mar 11 2024

CAZ060-112230-
/O.NEW.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
356 AM PDT Mon Mar 11 2024

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT PDT
TUESDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
6 follow-up statements
571 
WWUS76 KSGX 112015
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
115 PM PDT Mon Mar 11 2024

CAZ065-120615-
/O.EXA.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
San Gorgonio Pass Near Banning-
115 PM PDT Mon Mar 11 2024

...WIND ADVISORY IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT PDT
TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...San Gorgonio Pass Near Banning.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ060-120615-
/O.CON.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
115 PM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT
PDT TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Apple and Lucerne Valleys.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CO
413 
WWUS76 KSGX 120347
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
847 PM PDT Mon Mar 11 2024

CAZ060-065-121315-
/O.CON.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, and Apple Valley
847 PM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM TUESDAY TO MIDNIGHT
PDT TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph 
  expected.

* WHERE...Apple and Lucerne Valleys, and the San Gorgonio Pass
  Near Banning.

* WHEN...From 3 PM Tuesday to midnight PDT Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
720 
WWUS76 KSGX 120956
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
256 AM PDT Tue Mar 12 2024

CAZ060-065-122230-
/O.CON.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
256 AM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Apple and Lucerne Valleys and San Gorgonio Pass Near 
  Banning.

* WHEN...From 3 PM this afternoon to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
367 
WWUS76 KSGX 121142
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
442 AM PDT Tue Mar 12 2024

CAZ060-065-122230-
/O.CON.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
442 AM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Apple and Lucerne Valleys and San Gorgonio Pass Near 
  Banning.

* WHEN...From 3 PM this afternoon to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ048-055-057-552-554-122230-
/O.NEW.KSGX.HW.A.0004.240314T0700Z-240315T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Huntington Beach, Costa Mesa, Newport Beach, 
Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, 
Irvine, Orange, Fullerton, and Mission Viejo
442 AM PDT Tue Mar 12 2024

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

* WHAT...Northeast winds 30 to 40 mph with gusts to 75 mph
  possible. Isolated gusts to around 100 mph near the lower
  coastal foothills of the Santa Ana Mountains and for the lower
  coastal foothills near the Cajon Pass.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Bernardino County Mountains, Santa Ana Mountains 
  and Foothills, Orange County Coastal Areas and Orange County 
  Inland Areas.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees. Travel could be
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Depending on location, the strongest winds
  are expected some time from before dawn on Thursday morning into
  Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

17
604 
WWUS76 KSGX 122012
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
112 PM PDT Tue Mar 12 2024

CAZ060-065-130415-
/O.CON.KSGX.WI.Y.0014.240312T2200Z-240313T0700Z/
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
112 PM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Apple and Lucerne Valleys and San Gorgonio Pass Near 
  Banning.

* WHEN...Through midnight tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Areas of reduced visibility in blowing 
  dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ048-055-057-552-554-130415-
/O.CON.KSGX.HW.A.0004.240314T0700Z-240315T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Huntington Beach, Costa Mesa, Newport Beach, 
Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, 
Irvine, Orange, Fullerton, and Mission Viejo
112 PM PDT Tue Mar 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* WHAT...Northeast winds 20 to 30 mph with gusts from 60 to 70 mph
  in some areas. Gusts as high as 90 mph possible below the Cajon
  Pass and in the Santa Ana Mountains and foothills.

* WHERE...The Inland Empire, San Bernardino County Mountains, 
  Santa Ana Mountains and Foothills, Orange County Coastal Areas 
  and Orange County Inland Areas.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees. Travel could 
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Depending on location, the strongest winds
  are expected late Wednesday night and Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Moede
045 
WWUS76 KSGX 130327
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
827 PM PDT Tue Mar 12 2024

CAZ060-065-130700-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-240313T0700Z/
Apple and Lucerne Valleys-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
and Lucerne Valley
827 PM PDT Tue Mar 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Apple and Lucerne Valleys and San Gorgonio Pass Near 
  Banning.

* WHEN...Through midnight tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Strongest winds through the San Gorgonio
  Pass. Gusty north-northeast winds may redevelop across the Apple
  and Lucerne Valleys Thursday morning through Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ048-055-057-552-554-131130-
/O.CON.KSGX.HW.A.0004.240314T0700Z-240315T0100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Huntington Beach, Costa Mesa, Newport Beach, 
Laguna Beach, San Clemente, Santa Ana, Anaheim, Garden Grove, 
Irvine, Orange, Fullerton, and Mission Viejo
827 PM PDT Tue Mar 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* WHAT...Northeast winds 20 to 30 mph with gusts from 50 to 65 mph
  along the coastal mountain slopes and below the passes. Gusts as
  high as 80 mph possible below the Cajon Pass and in the Santa 
  Ana Mountains and foothills.

* WHERE...The Inland Empire, San Bernardino County Mountains, 
  Santa Ana Mountains and Foothills, Orange County Coastal Areas 
  and Orange County Inland Areas.

* WHEN...From late Wednesday night through Thursday afternoon.

* IMPACTS...Damaging winds could blow down trees. Travel could 
  be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds will occur Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 10, 9:14 PM PDT, 6 hours 42 minutes earlier.

Area forecast discussion, Mar 10, 9:14 PM PDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
914 PM PDT Sun Mar 10 2024

.SYNOPSIS...
Marine layer low clouds are expected to redevelop tonight, with more
widespread coverage into the valleys expected. Periods of gusty
westerly winds are expected in the mountains and deserts each
afternoon and evening through Wednesday. Below average temperatures
are expected early this week. Gusty north to northeast winds and
gradually warming weather looks likely for Thursday through Sunday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Evening Update...
Areas of high clouds will continue to push through the area this
evening. Low clouds are slowly increasing in coverage near the
Baja and SD County coastline this evening. This pattern will
continue into the night, covering many areas west of the mountains
by dawn. Thinking remains that any drizzle that occurs will be
very isolated in nature. Low clouds will be sticking around west
of the mountains Monday and Tuesday mornings. With a deeper marine
layer in place, drizzle is possible.

The bigger story will continue to be the wind. South and west
winds are gusting near 25-35 MPH across the high desert and San
Gorgonio Pass. Drive with care across the mountains and deserts
through Tuesday night as winds will be gusty. The pattern will
make a switch with the Santa Ana winds coming into the picture by
Thursday, which may produce a moderate event with many areas
seeing winds 25-40 MPH. The chance for any rainfall later in the
week looks low but not non-zero, so stay tuned!

.Previous Discussion (154 PM Sunday)...

Onshore flow will increase into Monday ahead of a trough passing to
our north, spreading cooler temperatures further inland. Highs on
Monday are expected to be 2 to 5 degrees cooler than today. Low
cloud coverage is expected to become more widespread tonight into
Monday morning as well, reaching into the valleys. It's possible
some patchy drizzle could develop with a shortwave passing to our
north overnight, but there is low confidence in this occurring. By
Tuesday morning, the marine layer is expected to be deep enough
for low clouds to fill in the coastal basin. Due to the increased
depth of the marine layer, drizzle looks more likely Monday night
into Tuesday morning and even Tuesday night into Wednesday
morning.

Gusty west winds are expected on the desert mountain slopes and into
the deserts each afternoon and evening through Tuesday night. The
strongest winds are expected Tuesday afternoon and evening as a
slightly deeper trough moves across the northwestern United States.
Peak gusts of 35-45 mph, are expected. Gusts could locally reach 55
mph, through the San Gorgonio Pass and in other wind prone locations.

An upper level low begins to drop south from British Columbia
through the Great Basin on Wednesday, causing the passing trough
from Tuesday to amplify and dig into the Desert Southwest. The low
is expected to settle somewhere over the Desert Southwest, though
there is still a lot of spread on where exactly the low will track.
About 60 percent of the ensemble solutions have the closed low
centered over Arizona by Thursday afternoon, another 30 percent have
it closer to the California/Arizona border, and only 10 percent have
a weaker trough much further east into New Mexico. The placement of
this low will impact a large portion of the forecast including
temperatures, precipitation chances, and especially winds. The
majority solution with the low over Arizona would place SoCal under
the stronger mid and upper level flow, resulting in stronger and
more widespread north to northeast winds, lower precipitation
chances, and moderately cool weather. The solution with the low
closer to the California/Arizona border would bring cooler weather,
higher precipitation chances, and weaker winds. The least supported
solution, with the low closer to New Mexico would bring much warmer
weather, lighter offshore winds, and no chance of precipitation.

Due to the uncertainty, the forecast is leaning towards NBM/ensemble
consensus with at least moderate strength offshore flow, cool
weather, and low chances of precipitation (10-12 percent in the
mountains) for Thursday through Sunday. There is some indication
that gusty northeast winds could make it to portions of the Orange
County coast on Thursday. Chances for moderate to potentially
strong winds for portions of the Inland Empire (areas below the
Cajon Pass) have also increased since yesterday with the 12Z LREF
(Long Range Ensemble Forecast) showing near 60 percent of the
members with winds gusts 45 MPH or greater Thursday morning. That
is up from 25 percent on the 00Z run Saturday evening.

Unfortunately the forecast does not become any more clear after
Thursday. 60 percent of the ensemble members have the upper low
hanging around through Saturday, and 40 percent of the ensemble
members have the low stick around until Sunday. In general we will
see a decrease in winds and some warming through the end of the
week, but the spread in temperatures and even wind remains quite
large.

&&

.AVIATION...
110400Z...Coast/Valleys...Areas of BKN-OVC low clouds with bases
initially 1200-1500 ft MSL, rising to 1800-2500 ft MSL by 12Z will
gradually spread inland overnight, with dissipation 17Z-19Z Mon.
Local VIS will be 2-4 miles in BR in the valleys 07Z-18Z Mon.
More stratus will likely develop Mon evening. Otherwise, SCT-BKN
clouds above 20000 ft MSL will prevail through Mon evening.

Mountains/Deserts...SCT-BKN clouds at/above 20000 ft MSL with
unrestricted VIS will continue through Mon evening.

&&

.MARINE...Occasional gusts 20-25 knots are possible in the outer
coastal waters during the afternoons and evenings through
Wednesday, most likely Tuesday when a Small Craft Advisory may be
needed. Otherwise, no hazardous marine conditions are expected
through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

EVENING UPDATE/PUBLIC...APR/CO
AVIATION/MARINE...Maxwell

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.